Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 1, 2018, 5:53 PM CDT for Freeborn County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2018, 5:53 PM CDT (22:53 UTC)
- Expired
- May 1, 2018, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WWUS83 KMPX 012253
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT TUE MAY 1 2018
MNZ093-012330-
Freeborn-
553 PM CDT TUE MAY 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREEBORN COUNTY...
At 553 PM CDT, a strong thunderstorm was located near Myrtle, or near
Northwood, moving northeast at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
London and Myrtle.
This includes Interstate 35 near mile marker 1.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4351 9337 4366 9306 4353 9304 4350 9305
4350 9335
TIME...MOT...LOC 2253Z 233DEG 40KT 4353 9322
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 1, 3:34 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 1, 3:34 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 334 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 101 PM CDT Tue May 1 2018 Surface analysis this afternoon shows a cold front continuing to press through eastern portions of the coverage area, extending southwestward from a surface low over Lake Superior through northwest WI and southeast MN on to near the TX/OK panhandles. Broad high pressure remains over the southeastern CONUS with weaker high pressure over the northern Rockies. Aloft, the Upper Mississippi River Valley region is in solid southwest flow aloft between a deep trough over the western CONUS and a large ridge axis over the Appalachians. This pattern will be generally maintained through tomorrow afternoon, though the western trough will develop into a large cutoff low over the southwestern states and the northern flow will become more progressive. The frontal location will define a sharp divide between warm/moist air to the east and drier/cooler air to the west. This cooler/drier air, and essentially more stable air, will encompass much of the WFO MPX coverage area through the next 24 hours. As such, while at least one well-defined low pressure center will ride northeast along the front later today through tonight with potentially other weaker waves, the more convective activity looks to remain to the south and east of the WFO MPX coverage area. In terms of sensible weather, any thunderstorms that do develop for central-southern MN into western WI look to be generic/sub-severe with a few pockets of heavier rain showers. The best timing of the precip, which will impact mainly southern-eastern MN into western WI, looks to be mid-to-late evening into the early morning hours when the LLJ is enhanced the most over the area. The activity then looks to gradually wane during the pre-dawn hours with little to no precipitation left by daybreak Wednesday. With some daytime heating, there may be some re-firing of activity near the front, which would impact far southern and eastern portions of the coverage area, but precip coverage is expected to be rather unimpressive by then. .LONG TERM...(Wednesday night through Tuesday) Issued at 315 PM CDT Tue May 1 2018 The aforementioned surface cold front will remain stalled to the south and east of the WFO MPX coverage area through Thursday night. At the same time, the cutoff low over the southwestern CONUS will again open up to a longwave trough, but start to tighten and weak as it ejects into the central Plains. Another low pressure center looks to ride northeast along the front Thursday through Thursday evening, bringing additional shower/thunderstorm chances to mainly southern and eastern portions of the coverage area. By Thursday evening, the trough will curve from central Ontario province trough WI/IA and southwestward across the mid- Mississippi River Valley region. Once the surface front and the upper trough axis shift east of the area, northwest flow aloft and cooler surface high pressure will take hold over the area Friday on through the weekend. There is some evidence of a weak upper level wave which may ride through the northwest flow, on the southwestern periphery of a large upper level Hudson Bay low. Isolated to scattered showers and thunderstorms are possible over the area late Saturday through Saturday night but nothing impressive is expected. Dry weather will then persist from Sunday through the early portion of next week. Overall, temperatures will be pretty comfortable and near normal through the rest of this week into the first half of next week. If anything, minimum temperatures look to run several degrees above normal but maximum temperatures will run close to normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 101 PM CDT Tue May 1 2018 Low ceilings are starting to be scoured out in far western MN, which have been mainly impacting KAXN. Otherwise, all sites will start out as VFR in this 01/18z TAF set. Convection is still likely to develop and impact southern-eastern MN into western WI late this afternoon through this evening. MVFR conditions are likely, mainly due to heavier rains dropping visibility, for those sites having TS. However, the scattered/chaotic distribution of the showers and thunderstorms may result in quick bouncing of conditions from one flight condition to another. Have included TEMPO groups to highlight best timing of precip. After the precip ends, some sites may have ceilings drop into MVFR before conditions at all sites improve to VFR. KMSP...Best timing of convection to impact MSP looks to be during the tail end and after the evening push, in the 01z-05z timeframe this evening. Conditions could be worse/lower than what is currently advertised should stronger thunderstorms develop near/over the field but will see how trends evolve before going into the IFR realm. Conditions expected to improve to VFR overnight through Wednesday. /OUTLOOK FOR KMSP/ Thu...Mainly VFR. Chc p.m. -SHRA/MVFR. Wind variable 5 kt or less. Fri...VFR. Wind NW 10-15 kts. Sat...VFR. Wind E 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...JPC AVIATION...JPC
Hazardous weather outlook, May 1, 1:54 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 154 PM CDT Tue May 1 2018 MNZ052-053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-021100- Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-Renville- McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur- Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 154 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop late this afternoon through this evening over southern and eastern Minnesota into west central Wisconsin. There is a Marginal Risk of severe thunderstorms southeast of a line from New Ulm to the Twin Cities to Ladysmith. The main hazard is large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor river flooding continues along portions of the Mississippi River and the Minnesota River and its tributaries. These elevated flows will continue through next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late this afternoon into this evening. MNZ041>045-047>051-054>058-064-021100- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 154 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor river flooding continues along portions of the Mississippi River and the Minnesota River and its tributaries. These elevated flows will continue through next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, May 1, 5:27 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
527 PM CDT TUE MAY 1 2018
MNZ093-012315-
Freeborn-
527 PM CDT TUE MAY 1 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FREEBORN
COUNTY...
At 527 PM CDT, strong thunderstorms were clustered over Twin Lakes,
or near Albert Lea, moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Albert Lea, Glenville, Emmons, Hollandale, Hayward, Mansfield, Twin
Lakes, Conger, Myrtle and Albert Lea Airport.
This includes the following highways...
Interstate 35 between mile markers 1 and 15.
Interstate 90 between mile markers 157 and 173.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4356 9364 4385 9306 4384 9305 4360 9305
4350 9328 4350 9365
TIME...MOT...LOC 2227Z 234DEG 37KT 4357 9343
ETASpecial weather statement, May 1, 5:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT TUE MAY 1 2018
MNZ093-012330-
Freeborn-
553 PM CDT TUE MAY 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREEBORN COUNTY...
At 553 PM CDT, a strong thunderstorm was located near Myrtle, or near
Northwood, moving northeast at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
London and Myrtle.
This includes Interstate 35 near mile marker 1.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4351 9337 4366 9306 4353 9304 4350 9305
4350 9335
TIME...MOT...LOC 2253Z 233DEG 40KT 4353 9322
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:54 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 53 min |
| May 1, 12:17 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Stevens, Swift, Yellow Medicine | 58 min |
| May 1, 5:27 PM CDT | Special Weather Statement | MPX | Freeborn | 48 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.